How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18461
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I have been taking. Zolpidem years I can't come off

Customer Question

I have been taking. Zolpidem for two years I can't come off them taking 6 a day how do I start to come off them I am so frighten m any thank elaine
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.Have you been taking these six pills per day spread out through the day? Or were they being taken at bedtime?Are you taking any other medicines for anxiety or for crying/depression?
Expert:  Dr. D. Love replied 1 year ago.
I had asked for some further information and have not heard back. There are a couple of common approaches to try to get off zolpidem. The usual first approach is to perform a gradual taper, which it sounds like you have been trying. The most direct taper would be a gradual reduction in dose of the zolpidem, such as taking five per day for a couple weeks, then four per day for a couple weeks, and continuing to gradually decrease the dose until you are no longer taking the drug. If you are taking the six pills spread out throughout the day, a variant of this would be to talk with your doctor about changing to a long-acting benzodiazepine, because some people find it easier to taper using a long acting drug. The other common approach, though, would be to use a different medicine to try to control the anxiety and crying/depression that you are experiencing as part of stopping the drug. An antidepressant can help to relieve both anxiety and depression, but it takes a few weeks for an antidepressant to build up in the system. So, the usual approach would be to start the antidepressant several weeks before starting a taper off the zolpidem. Since the antidepressants are only available by prescription, this would also require that you see your doctor to discuss this approach. If you are already taking something for anxiety or depression, then it may require an adjustment of the treatment regimen for the anxiety or depression, but that would depend upon what drug is currently being taken, which is why I asked whether any such medicine is being taken. If I can provide any further information, please let me know.